Alert archive / Nevada / High Wind Warnings in 2025

High Wind Warning 5, NWS Reno, NV

December 20, 2025Mono County, California; 4 counties in Nevada

NWS Reno, NV issued this high wind warning at Dec 20, 2025, 1:39 PM PST for Mono County, California; 4 counties in Nevada. It took effect at Dec 21, 2025, 4:00 AM PST. It was in force for 21 hr. 38 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 20, 2025, 1:39 PM PST (21:39 UTC)
In effect from
Dec 21, 2025, 4:00 AM PST
Expired
Dec 22, 2025, 12:58 AM PST
In force
21 hr
Issued by
NWS Reno, NV

Counties Mono County, CA, Douglas County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 62 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 21, 4:10 AM PSTNON-TSTM WND GST 871 Ese Mount Rose Summit, NVMesonet station SLIDE 0.9 E Mount Rose Summit (DRI).
Dec 21, 4:25 AM PSTNON-TSTM WND GST 616 Nne Leavitt Meadows, CAMesonet station XMPC1 Mean Peak.
Dec 21, 5:40 AM PSTNON-TSTM WND GST 821 S Mammoth Mountain Sk, CAMesonet station MTH01 Chair 1 Top.
Dec 21, 5:57 AM PSTNON-TSTM WND GST 681 Nne Washoe City, NVMesonet station BCBNV 1.5 N Washoe City (NV DOT).
Dec 21, 6:50 AM PSTNON-TSTM WND GST 584 Nnw Washoe City, NVMesonet station GALN2 Galena.
Dec 21, 7:25 AM PSTNON-TSTM WND GST 76Mammoth Mountain Ski Su, CAMesonet station MTH03 1.7 S Mammoth Mountain (MAMMOTH).
Dec 21, 10:00 AM PSTNON-TSTM WND GST 752 Nne Washoe City, NVMesonet station GLCNV 2.3 NE Washoe City (NV DOT).
Dec 21, 10:00 AM PSTNON-TSTM WND GST 754 Sse Conway Summit, CAMesonet station 448SE Sce-3406.
Dec 21, 10:27 AM PSTNON-TSTM WND GST 904 Ssw Walker, CAMesonet station XMLC1 Mill Canyon.
Dec 21, 10:50 AM PSTNON-TSTM WND GST 601 S Bodie, CAMesonet station SE749 Sce Bodie State Park.
Dec 21, 11:10 AM PSTNON-TSTM WND GST 621 Nne Coleville, CAMesonet station LIB36 Tpz1261 Cunningham.
Dec 21, 11:38 AM PSTNON-TSTM WND GST 592 Ese Diamond Peak Ski, NVMesonet station LVYN2 Little Valley.
Dec 21, 11:48 AM PSTNON-TSTM WND GST 593 E Coleville, CAMesonet station WALC1 Walker.
Dec 21, 11:50 AM PSTNON-TSTM WND GST 584 Sw Bridgeport, CAMesonet station SE406 3.8 SW Bridgeport (SCE).
Dec 21, 12:00 PM PSTNON-TSTM WND GST 731 Ssw Lee Vining, CAMesonet station C3LEE Lee Vining.
Dec 21, 12:20 PM PSTNON-TSTM WND GST 589 Ssw Sutcliffe, NVMesonet station CW8738 Reno.
Dec 21, 12:30 PM PSTNON-TSTM WND GST 753 Wnw Toms Place, CAMesonet station SE445 2.6 S Crowley Lake (SCE).
Dec 21, 12:37 PM PSTNON-TSTM WND GST 654 Nnw Virginia City, NVMesonet station FMFNV 4.3 NW Virginia City (NV DOT).
Dec 21, 1:11 PM PSTNON-TSTM WND GST 661 Ssw Stead, NVMesonet station RRKNV 1.5 SW Stead (NV DOT).
Dec 21, 1:35 PM PSTNON-TSTM WND GST 704 W Crowley Lake, CAAWOS station KMMH Mammoth June Lak.
Dec 21, 1:50 PM PSTNON-TSTM WND GST 78Sweetwater Summit, NVMesonet station SWWNV Sweetwater Summit (NV DOT).
Dec 21, 1:55 PM PSTNON-TSTM WND GST 662 Ne Minden, NVAWOS station KMEV Minden.
Dec 21, 2:00 PM PSTNON-TSTM WND GST 681 E Walker, CAMesonet station LIB26 Tpz1261-Eastside Lane.
Dec 21, 2:15 PM PSTNON-TSTM WND GST 585 W Hazen, NVMesonet station AX191 FERNLEY.
Dec 21, 2:42 PM PSTNON-TSTM WND GST 625 Ene Yerington, NVMesonet station EW0588 Yerington.
Dec 21, 3:10 PM PSTNON-TSTM WND GST 661 Se Genoa, NVMesonet station NV022 South Genoa (walleys Hot Springs.
Dec 21, 3:20 PM PSTNON-TSTM WND GST 648 S Reno, NVMesonet station NV014 Arrowcreek.
Dec 21, 3:20 PM PSTNON-TSTM WND GST 722 Nw Reno, NVMesonet station NV013 Northwest Reno.
Dec 21, 3:30 PM PSTNON-TSTM WND GST 675 E Sutcliffe, NVMesonet station AHON2 4.5 E Sutcliffe (REVWFO).
Dec 21, 3:40 PM PSTNON-TSTM WND GST 717 Se Toms Place, CAMesonet station 493SE Sce-3423.
Dec 21, 3:45 PM PSTNON-TSTM WND GST 592 N Stead, NVAWOS station KRTS Reno Stead.
Dec 21, 4:00 PM PSTNON-TSTM WND GST 844 Ese Toms Place, CAMesonet station SE390 3.7 E Toms Place (SCE).
Dec 21, 4:10 PM PSTNON-TSTM WND GST 622 Ne Washoe City, NVMesonet station NV053 Pleasant Valley.
Dec 21, 5:55 PM PSTNON-TSTM WND GST 643 Ene Stagecoach, NVMesonet station STGNV 2.8 E Stagecoach (NV DOT).
Dec 21, 6:50 PM PSTNON-TSTM WND GST 691 Sse Holbrook Junction, NVMesonet station NV061 Wild Oat Mountain.
Dec 21, 7:00 PM PSTNON-TSTM WND GST 712 S Minden, NVMesonet station NV021 Sw Gardnerville.
Dec 21, 7:08 PM PSTNON-TSTM WND GST 595 Ese Gardnerville, NVMesonet station FISN2 Fish Springs.
Dec 21, 7:30 PM PSTNON-TSTM WND GST 5911 Se Smith Valley, NVMesonet station NV059 Pine Grove Mountain.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2025-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2025-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

198 
WWUS75 KREV 202139
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
139 PM PST Sat Dec 20 2025

CAZ072-NVZ002-221200-
/O.CAN.KREV.LW.Y.0044.251221T0600Z-251222T1200Z/
/O.NEW.KREV.WI.Y.0025.251221T0600Z-251222T1200Z/
Greater Lake Tahoe Area-Greater Lake Tahoe Area-
Including the cities of Glenbrook, Markleeville, Stateline,
Truckee, South Lake Tahoe, Incline Village, and Tahoe City
139 PM PST Sat Dec 20 2025

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 AM PST 
MONDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 55 mph. For 
  Lake Tahoe, gusts up to 50 mph with wave heights of 2 to 5 feet. 
  Ridgetop gusts up to 100 mph.

* WHERE...Greater Lake Tahoe Area.

* WHEN...From 10 PM this evening to 4 AM PST Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Small boats, kayaks and paddle boards will be prone to capsizing 
  and should remain off lake waters until conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds increase 
which could blow these items away. The best thing to do is prepare 
ahead of time by making sure you have extra food and water on hand, 
flashlights with spare batteries and/or candles in the event of a 
power outage.

&&

$$

CAZ073-NVZ003-221200-
/O.NEW.KREV.HW.W.0005.251221T1200Z-251222T1200Z/
Mono County-Greater Reno-Carson City-Minden Area-
Including the cities of Lee Vining, Verdi, Bridgeport, Virginia
City, Gardnerville, Coleville, Mammoth Lakes, and Sparks
139 PM PST Sat Dec 20 2025

...HIGH WIND WARNING IN EFFECT FROM 4 AM SUNDAY TO 4 AM PST MONDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph. Wind 
  prone locations along US-395/I-580 may see gusts up to 80 mph. 
  Ridgetop gusts up to 100 mph.

* WHERE...In California, Mono County. In Nevada, Greater Reno-Carson 
  City-Minden Area.

* WHEN...From 4 AM Sunday to 4 AM PST Monday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Winds may knock down burned trees in the 
  Davis Fire burn area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds increase 
which could blow these items away. The best thing to do is prepare 
ahead of time by making sure you have extra food and water on hand, 
flashlights with spare batteries and/or candles in the event of a 
power outage.

&&

$$

CAZ071-NVZ001-221200-
/O.NEW.KREV.WI.Y.0025.251221T1200Z-251222T1200Z/
Lassen-Eastern Plumas-Eastern Sierra Counties-Mineral and
Southern Lyon Counties-
Including the cities of Portola, Yerington, Susanville,
Hawthorne, Sierraville, Mina, Smith Valley, Westwood, Loyalton,
and Schurz
139 PM PST Sat Dec 20 2025

...WIND ADVISORY IN EFFECT FROM 4 AM SUNDAY TO 4 AM PST MONDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph. Wind 
  prone locations along US-395 may see gusts up to 65 mph.

* WHERE...In California, Lassen-Eastern Plumas-Eastern Sierra 
  Counties. In Nevada, Mineral and Southern Lyon Counties.

* WHEN...From 4 AM Sunday to 4 AM PST Monday.

* IMPACTS...Gusty winds will blow around unsecured objects and there 
  may be areas of blowing dust. Tree limbs could be blown down and a 
  few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds increase 
which could blow these items away. The best thing to do is prepare 
ahead of time by making sure you have extra food and water on hand, 
flashlights with spare batteries and/or candles in the event of a 
power outage.

&&

$$

NVZ004-221200-
/O.CON.KREV.LW.Y.0044.251221T1200Z-251222T1200Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Nixon, Imlay, Fernley, Silver Springs,
Fallon, and Lovelock
139 PM PST Sat Dec 20 2025

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 4 AM SUNDAY TO 4 AM PST 
MONDAY FOR PYRAMID LAKE...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph and 
  waves 2 to 4 feet for Pyramid Lake.

* WHERE...Western Nevada Basin and Range including Pyramid Lake.

* WHEN...From 4 AM Sunday to 4 AM PST Monday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a 
sudden increase in winds and wave heights. Consider postponing 
boating activities on the lake until a day with less wind.

&&

$$

GG
1 follow-up statement
414 
WWUS75 KREV 220858
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
1258 AM PST Mon Dec 22 2025

CAZ073-NVZ003-221000-
/O.CAN.KREV.HW.W.0005.000000T0000Z-251222T1200Z/
Mono County-Greater Reno-Carson City-Minden Area-
Including the cities of Virginia City, Verdi, Coleville, Lee
Vining, Sparks, Mammoth Lakes, Bridgeport, and Gardnerville
1258 AM PST Mon Dec 22 2025

...HIGH WIND WARNING IS CANCELLED...

As damaging winds are no longer expected, this warning has been 
cancelled.

$$

CAZ071-072-NVZ001-002-221000-
/O.CAN.KREV.WI.Y.0025.000000T0000Z-251222T1200Z/
Lassen-Eastern Plumas-Eastern Sierra Counties-Greater Lake Tahoe
Area-Mineral and Southern Lyon Counties-Greater Lake Tahoe Area-
Including the cities of Stateline, Portola, Truckee, Loyalton,
Westwood, Smith Valley, Glenbrook, Hawthorne, Yerington,
Sierraville, Susanville, South Lake Tahoe, Schurz, Tahoe City,
Markleeville, Incline Village, and Mina
1258 AM PST Mon Dec 22 2025

...WIND ADVISORY IS CANCELLED...

As advisory criteria winds are no longer anticipated, this advisory 
has been cancelled.

$$

NVZ004-221000-
/O.CAN.KREV.LW.Y.0044.000000T0000Z-251222T1200Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Silver Springs,
Lovelock, Nixon, and Imlay
1258 AM PST Mon Dec 22 2025

...LAKE WIND ADVISORY IS CANCELLED...

As advisory criteria lake winds are no longer anticipated, this 
advisory has been cancelled.

$$

MC

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this high wind warning went out at Dec 20, 4:01 AM PST, 9 hours 38 minutes earlier. Its key messages:

  • * Gusty winds are forecast today along with more shower chances which increase going into the night. * While strong winds return tomorrow, heavier rains are likely early Sunday through Monday that could lead to localized flooding concerns. * Another storm or two could bring significant rain and snow Tuesday into Christmas Day, but confidence in the details remains mixed.
Area forecast discussion, Dec 20, 4:01 AM PST, 9 hours 38 minutes before
Area Forecast Discussion
National Weather Service Reno NV
401 AM PST Sat Dec 20 2025

.KEY MESSAGES...

* Gusty winds are forecast today along with more shower chances
  which increase going into the night.

* While strong winds return tomorrow, heavier rains are likely
  early Sunday through Monday that could lead to localized
  flooding concerns.

* Another storm or two could bring significant rain and snow Tuesday
  into Christmas Day, but confidence in the details remains mixed.

&&

.DISCUSSION...

Today: Forecast guidance shows a generally westerly flow aloft
through most of the day with the occasional shortwave disturbance
over CA. This pattern changes going into the night as a PacNW trough
is seen developing that will give the upper air flow a southwesterly
component. As a result, gusty winds can be expected today with the
Sierra ridges seeing a 40-60% NBM probability of max wind gusts of
50+ mph out of the west-southwest. As for precipitation chances for
today, the models give the Sierra a 40-60% chance for a light shower
through the afternoon with Sierra Front areas having a 20-40%
chance. P-type looks to be mostly rain as forecast snow levels
will be around 8-8.5 kft around the Tahoe Region with the Eastern
Sierra having coming in with 9-9.5 kft early today. But precipitation
chances expect to increase this evening and going through the
night with coverage spreading more into western NV as well. Rain
intensity does look to pick up as well with rainfall rates looking
to begin to surpass 0.1 inches per hour at the crest by around
6-7 PM and continue to increase going into the night. With
overnight snow levels looking to be 9-10 kft, only the highest
peaks may see a few inches of measurable snowfall. Roads may be
slick and visibility could decrease as rainfall intensifies, so
please use caution if traveling tonight.

Sunday and Monday: With the Pacific trough continuing to develop,
this pattern aloft allows precipitation chances to continue. When
looking at the CW3E's GEFS AR landfall tool, the pattern also favors
atmospheric river moisture pumping into the CWA especially in
northeastern CA and the Tahoe region. The latest blended guidance
continues to show a 48-hr QPF total through Monday afternoon
between 4.5-5.5 inches from Tahoe northward along the Sierra.
Lower Sierra valleys and northeastern CA still have a 70-80%
chance of at least 2.5 inches of rainfall during this time. As
such, the Flood Watch continues for the Tahoe Basin northward up
through Lassen County for Sunday through Monday. More details on
potential impacts are available in the hydrology section.
Elsewhere, there looks to be a 50-60% chance of at least 1.5
inches along the Sierra Front and the Eastern Sierra. Spillover
may be limited during this time except for northern Washoe County
where they could see as much as around 1-1.2 inches of QPF. As QPF
amounts taper off going eastward, the rest of western NV looks to
see generally under 1 inch of QPF possible during this period.
Snow levels are forecast to be 8.5-9.5 kft at the Tahoe region
going south through Mono County on Sunday and then drop to around
7.5-8.5 kft by Monday afternoon. Northeastern CA may see slightly
lower snow levels of 7.5-8 kft on Sunday that drop to around 7-7.5
kft by Monday morning. Another concern appears to be some
enhanced winds causing aviation and marine impacts on Sunday into
early Monday with a cold front passage. While Lake Wind
Advisories have been issued for Lake Tahoe and Pyramid Lake, we
will be monitoring model guidance in case winds trend upward
towards Wind Advisory criteria. Sierra ridge winds on Sunday could
be similar to those experienced today if not a tad faster with
the RRFS showing 700 mb winds around 70 knots.

Tuesday and beyond: Models are showing precipitation chances
persisting as the strengthening Pacific trough allows for some
cooler storms to move through the area going through the Christmas
holiday. Snow levels look to drop far enough where there may be
daily travel impacts over the Sierra passes. Not enough confidence
just yet to issue winter weather products particularly in the
Sierra, but please keep an eye on the forecast especially if you
plan to travel for the holiday. The Reno-Tahoe International
Airport currently has 25% NBM probability of seeing at least 0.1
inches of snow on Christmas Day which repeats on December 26th.
Will continue to monitor this going forward, but please be
prepared for travel delays and other impacts this week. -078

&&

.AVIATION...

The forecast calls for LLWS at all area TAF sites today going into
tomorrow. KRNO/KCXP/KMEV see VFR conditions throughout the day
with mostly dry conditions ahead of rain chances beginning in the
late afternoon/evening that continue into tomorrow. Sierra rain
chances persist this morning before tapering off a bit in the
afternoon. KTRK/KTVL have MVFR ceilings in the forecast this
morning ahead of sub-VFR visibilities this evening when rain
chances increase going into the night. VCSH for KMMH expects to
continue into the afternoon with precipitation chances returning
overnight after a brief break in the evening. Enhanced winds
return to the forecast on Sunday ahead of an approaching cold
front with precipitation chances continuing through at least
Monday. -078

&&

.HYDROLOGY...

Moderate to heavy rains will lead to significant rises on rivers and
streams Sunday into Monday most notably from Alpine County north
through Lassen County.

Minor flooding of small streams, urban and poor drainage areas and
rockfall in steep terrain are possible during any prolonged periods
of high intensity rainfall.

While no mainstem river flooding is currently forecast, The Susan
River near Susanville and the West Fork of the Carson near Woodfords
are currently expected to exceed action stage and minor flooding can
not be ruled out in these area. Remain aware of the potential for
additional river and stream rises near Christmas Eve in large
mountain drainages below about 6000 feet like the Susan River. In
these areas additional rain and saturated conditions could lead to
fast rises and renewed flooding concerns. In other areas,
lowering snow levels will reduce flooding concerns into next week.

Enhanced runoff and sediment transport are likely below recent burn
areas, but debris flows are not expected. Watch for additional rises
near Christmas Eve and possible flooding concerns especially in
drainages with large mountain drainages below about 6,000 feet, like
the Susan River for example.

You can find river forecasts updated twice daily at:
www.cnrfc.noaa.gov

-Tim

&&

.REV Watches/Warnings/Advisories...
NV...Flood Watch from late tonight through Monday afternoon NVZ002.

     Lake Wind Advisory from 10 PM this evening to 4 AM PST Monday
     NVZ002.

     Lake Wind Advisory from 4 AM Sunday to 4 AM PST Monday NVZ004.

CA...Flood Watch from late tonight through Monday afternoon CAZ071-
     072.

     Lake Wind Advisory from 10 PM this evening to 4 AM PST Monday
     CAZ072.

&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 1:31 AM PSTLake Wind AdvisoryREVAlpine, El Dorado, Nevada, Placer47 hr
Dec 20, 1:39 PM PSTWind AdvisoryREVAlpine, El Dorado, Lassen, Nevada, Placer, Plumas and 1 more35 hr
Dec 20, 1:58 PM PSTWinter Weather AdvisoryREVAlpine, El Dorado, Mono, Nevada, Placer50 hr

Nearby

High Wind Warnings in Nevada, 2025High Wind Warnings in California, 2025Every high wind warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.